It seems that someone is always speaking about medications. I got a good one for you.
Someone very close to me has been taking anti-depressant meds for over a decade. No problems with the meds. However, about six months ago, she seemed to be getting depressed over small things and thought perhaps a change in medication might be in order.
After waiting nearly two months to see her primary physician, she explained the feelings she was having. Although she preferred to try a different drug, he suggested he just "up the dose" of what she had been taking for many years. "It was probably safer" that way. She trusted that because he was, after all, the doctor and he would know best.
After beginning the stronger dose, it did seem to address the depression quite well. However, it opened up a whole new can of worms. Little by little we began to notice some major changes in her behavior. She seemed much more fearful of things, such as calling out to me, "Are you here?"
She was afraid to be alone. She soon began to have headaches and dizziness. She started to get confused about everyday things and often could not remember what day it was.
Because of her age, we started thinking, "she must be showing signs of Alzheimer’s."
We just tried to reassure her and keep an eye on things. About that time, she started "seeing things." Ghosts in the house, and animals on the deck at night. Soon after, it was horrific nightmares. She would wake up screaming and could STILL see what had frightened her. She was not sure if she was awake or still sleeping.
Now that I have given you this picture of how a person’s life can seem to deteriorate in a matter of months, I think it is important that YOU, whomever is reading this, learn a lesson here.
Last night after she woke up screaming, and I went into her room, what she "thought she saw" in her room was just too scary to share. I knew by this time that something much more than Alzheimer’s was in play here.
I went online in the middle of the night, and tried asking a few questions about her symptoms. It did NOT take long to find that she was having a severe reaction to the anti-depressants she was now getting at a higher dose. The time-frame fit perfectly.
She should NOT have been given a higher dose, but instead should have switched to a different medication all together. At this point, I took matters into my own hands. The medical site said she should discontinue this medication ASAP. No tapering down.
Happily, it was the medication that was effecting her so badly. Just because something works for several years does not mean things can't go bad very suddenly.
Side effects are different for all drugs. Some effects show up right away, and you just change to something else. Other meds can sometimes take years to show their ugly effects. I have to admit, I was almost certain that her behavior was that of early Alzheimer’s. I am also almost certain that a visit to the doctor would surely have resulted in additional medications, and that would have no effect on the real problem.
The purpose of sharing this with you is two-fold. No. 1, be an advocate for your health. Doctors are just doing the best they can. It is not an exact science. Thus, the "PRACTICE of medicine." Not the science. We certainly want to think that our doctor knows what is best for us, but remember he may be your only doctor, but you are certainly NOT his only patient.
There are not enough hours in the day for most doctors to keep up with all the changes in health care and new medications out there. The other is that Arizona has had a 43 percent rise in Alzheimer’s. I have to wonder if perhaps doctors are too quick to make that diagnosis based on the age of the patient or their family history.
Could it sometimes just be a medication problem? When doctors treat patients, wouldn't we like to think that they are all smarter than those they treat?
Sometimes there is just not time for them to look for the root cause of a problem, but instead they look for the easiest solution.